, Volume 23, Issue 2, pp 109-111
Date: 15 Nov 2012

Anti-NMDA receptor encephalitis with paroxysmal sympathetic hyperactivity: an under-recognized association?

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

Introduction

While autonomic instability occurs as part of anti-N-methyl D-aspartate (anti-NMDA) receptor encephalitis, anti-NMDA receptor encephalitis is not a recognized cause of the clinical syndrome of paroxysmal sympathetic hyperactivity (PSH). We present a case of anti-NMDA receptor encephalitis in which PSH was a cardinal feature and discuss the mechanistic implications of such an association.

Case report

A 31-year-old woman had a generalized tonic–clonic seizure and then developed progressively worsening neuropsychiatric symptoms, including mania, hallucinations, echolalia, and suicidal ideation. She was previously healthy; she did not have any known medical or psychiatric disease. She was not on any medications prior to presentation. She was initially admitted to a psychiatric unit but was transferred to a medical ward after one week of psychiatric treatment, as her symptoms worsened despite anti-psychotic medications. Neurologic examination was notable for catatonia that progres ...